Alert archive / California / Wind Advisories in 2023
Wind Advisory 9, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Jan 30, 2023, 12:52 PM PST for 4 counties in California. It took effect at Jan 30, 2023, 8:00 PM PST. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2023, 12:52 PM PST (20:52 UTC)
- In effect from
- Jan 30, 2023, 8:00 PM PST
- Expired
- Jan 31, 2023, 4:00 PM PST
- In force
- 20 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
041 WWUS76 KSGX 302052 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 1252 PM PST Mon Jan 30 2023 CAZ048-057-065-552-554-310600- /O.NEW.KSGX.WI.Y.0009.230131T0400Z-230201T0200Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Santa Ana Mountains and Foothills-San Gorgonio Pass Near Banning- Orange County Coastal Areas-Orange County Inland Areas- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Huntington Beach, Costa Mesa, Newport Beach, Laguna Beach, San Clemente, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 1252 PM PST Mon Jan 30 2023 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 PM PST TUESDAY... * WHAT...Northeast winds 25 to 35 mph with gusts 45 to 55 mph expected. * WHERE...San Bernardino and Riverside County Valleys-The Inland Empire, Santa Ana Mountains and Foothills, San Gorgonio Pass Near Banning, Orange County Coastal Areas and Orange County Inland Areas. * WHEN...From 8 PM this evening to 6 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Adams
3 follow-up statements
809 WWUS76 KSGX 310502 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 902 PM PST Mon Jan 30 2023 CAZ048-057-065-552-554-311315- /O.CON.KSGX.WI.Y.0009.000000T0000Z-230201T0200Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Santa Ana Mountains and Foothills-San Gorgonio Pass Near Banning- Orange County Coastal Areas-Orange County Inland Areas- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Huntington Beach, Costa Mesa, Newport Beach, Laguna Beach, San Clemente, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 902 PM PST Mon Jan 30 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST TUESDAY... * WHAT...North winds 25 to 35 mph with gusts 45 to 55 mph expected. * WHERE...San Bernardino and Riverside County Valleys-The Inland Empire, Santa Ana Mountains and Foothills, San Gorgonio Pass Near Banning, Orange County Coastal Areas and Orange County Inland Areas. * WHEN...Until 6 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Gregoria
327 WWUS76 KSGX 310804 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 1204 AM PST Tue Jan 31 2023 CAZ055-010000- /O.EXB.KSGX.WI.Y.0009.000000T0000Z-230201T0000Z/ San Bernardino County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 1204 AM PST Tue Jan 31 2023 ...WIND ADVISORY IN EFFECT UNTIL 4 PM PST TODAY... * WHAT...North winds 15 to 25 mph with gusts to 50 mph. Isolated gusts to 60 mph. * WHERE...San Bernardino County Mountains. * WHEN...Until 4 PM PST Today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The winds are expected to peak during the morning, then diminish through the afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ048-057-065-552-554-010000- /O.EXT.KSGX.WI.Y.0009.000000T0000Z-230201T0000Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Santa Ana Mountains and Foothills-San Gorgonio Pass Near Banning- Orange County Coastal Areas-Orange County Inland Areas- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Huntington Beach, Costa Mesa, Newport Beach, Laguna Beach, San Clemente, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 1204 AM PST Tue Jan 31 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PST TODAY... * WHAT...Northeast winds 15 to 25 mph with gusts to 50 mph. Gusts to 60 mph near and below the Cajon Pass. * WHERE...San Bernardino and Riverside County Valleys-The Inland Empire, Santa Ana Mountains and Foothills, San Gorgonio Pass Near Banning, Orange County Coastal Areas and Orange County Inland Areas. * WHEN...Until 4 PM PST Today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The winds are expected to peak during the morning, then diminish through the afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 17
663 WWUS76 KSGX 312059 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 1259 PM PST Tue Jan 31 2023 CAZ057-065-552-554-312200- /O.CAN.KSGX.WI.Y.0009.000000T0000Z-230201T0000Z/ Santa Ana Mountains and Foothills-San Gorgonio Pass Near Banning- Orange County Coastal Areas-Orange County Inland Areas- Including the cities of Huntington Beach, Costa Mesa, Newport Beach, Laguna Beach, San Clemente, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 1259 PM PST Tue Jan 31 2023 ...WIND ADVISORY IS CANCELLED... Wind have diminished across Orange County, the Santa Ana Mountains, as well as the San Gorgonio Pass, so the Advisory has been canceled early for these areas. $$ CAZ048-010000- /O.NEW.KSGX.FR.Y.0004.230201T0800Z-230201T1600Z/ /O.CON.KSGX.WI.Y.0009.000000T0000Z-230201T0000Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, and Corona 1259 PM PST Tue Jan 31 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST WEDNESDAY... * WHAT...For the Wind Advisory, northeast winds 25 to 35 mph with gusts 45 to 55 mph. For the Frost Advisory, temperatures as low as 32 degrees will result in frost formation. * WHERE...San Bernardino and Riverside County Valleys-The Inland Empire. * WHEN...For the Wind Advisory, until 4 PM PST this afternoon. For the Frost Advisory, from midnight tonight to 8 AM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. && $$ CAZ055-010000- /O.CON.KSGX.WI.Y.0009.000000T0000Z-230201T0000Z/ San Bernardino County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 1259 PM PST Tue Jan 31 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...Northeast winds 25 to 35 mph with gusts to 55 mph. * WHERE...San Bernardino County Mountains. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Adams
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Jan 30, 9:07 AM PST, 3 hours 45 minutes earlier.
Area forecast discussion, Jan 30, 9:07 AM PST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
907 AM PST Mon Jan 30 2023
.SYNOPSIS...
A storm system moving inland today will continue to bring
scattered showers and mountain snow through early Tuesday. A
slight chance of thunderstorms will also occur through this
afternoon. As the storm system departs to our east, north-
northeast winds will increase and become gusty. Drier conditions
and a warming trend then take hold through the end of the week.
Cooler conditions can then be anticipated starting early next
week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
9 AM Update: Showers have become more widespread over the coastal
waters this morning as the upper level low approaches Southern
California. Multiple areas of showers are growing in intensity as
a result with some cores of 50-60dbz noted on NKX radar. The 12z
Miramar sounding also indicates a shear profile favorable for
thunderstorm development and maintenance. Slight chances for
thunderstorms have been expanded a bit inland and farther
northward as a result. The forecast for precipitation to become
more widespread through this morning and afternoon looks to be on
track so no other changes are planned for this morning. Gusty
north-northeast winds look to increase as the upper low departs to
our east, which may require a Wind Advisory issuance later this
afternoon.
...Previous Discussion...
.SHORT TERM (Today through Wednesday)...
A low pressure system moving southward just off Point Conception
early this morning, will move across northern Baja late tonight
into Tuesday. Showers will continue to spread northward across
the area today. As the upper center passes by to the south late
tonight and Tuesday, showers will spread into San Diego and
Riverside Counties from the southeast and east for late tonight
and early Tuesday. On the current track, the greatest potential
for heavier amounts is on the east slopes of the San Diego County
mountains for tonight. Snow levels of 3500 to 4000 feet north to
4000 to 4500 feet south, will lower to below 3000 feet north and
3000 to 3500 feet south for late tonight and early Tuesday.
Gusty south to southeast winds today will become gusty northeast
for late tonight and Tuesday with the stronger gusts near and
below the Cajon Pass and near and below the coastal slopes of the
Santa Ana Mountains with mostly advisory strength winds in these
areas.
Today is expected to be the coolest day for most areas with
greater warming for Tuesday west of the mountains with the warming
spreading inland on Wednesday though with high temperatures still
mostly around 5 degrees below average for most areas on Wednesday.
&&
.LONG TERM (Thursday through Sunday)...
Slow warming will continue into the weekend with high temperatures
for inland areas on Saturday near to a few degrees above average.
A weak low pressure system moving inland through California on
Friday could bring a brief interruption to the warming on Friday.
Another trough of low pressure moving inland across California
around late Sunday and Monday could bring cooler and breezy
conditions for Monday with NBM chances for measurable
precipitation on Monday mostly 15 percent or less.
&&
.AVIATION...
301605Z...Coasts/Valley/Mountains...Multiple cloud layers with SCT-
BKN 2000-3000 FT MSL, SCT-BKN 3500-5000 FT MSL. Increasing SHRA/RA
today, with lowered bases to 1500 FT MSL and reduced vis of 2-4 SM
in RA, and locally reduced vis to 1 SM in +RA. ISO TSRA possible
across San Diego County 18z Mon-00z Tue; gusty and erratic winds
will be possible vcty TSRA.
Breezy N-NE winds developing around 00z Tue across the mtns,
strengthening and expanding along the coastal slopes after 06z Tue.
Expect sfc gusts of 25-40 kt, with locally higher gusts possible
over wind-prone passes and canyons.
Deserts...SCT-BKN with bases 7000-10,000 FT MSL through tonight. ISO-
SCT SHRA possible after 22z Mon, with bases of 2000-3000 FT MSL in
SHRA, including vcty KPSP/KTRM. VIS may be occasionally reduced to 4-
6 SM in SHRA.
&&
.MARINE...
Scattered showers will be seen through much of today, with a chance
for isolated thunderstorms this afternoon. There will be a chance
for some chaotic winds of shifting direction and speed, especially
near thunderstorms. Chances of rain and thunderstorms will persist
into early Tuesday. No hazardous marine conditions are expected
Tuesday through Friday.
&&
.BEACHES...
There is a slight chance of thunderstorms this afternoon through
early evening, bringing a small threat of lightning strikes.
&&
.HYDROLOGY...
A low pressure system moving southward just off Point Conception
early this morning, will move across northern Baja late tonight
into Tuesday. Showers will continue to spread northward across
the area today with showers spreading into portions of Riverside
and San Diego Counties tonight and early Tuesday from the
southeast and east with the more widespread and heavier
precipitation for tonight across San Diego County and the east
slopes of the mountains in Riverside and San Diego Counties. Snow
levels of 3500 to 4000 feet north to 4000 to 4500 feet south, will
lower to below 3000 feet north and 3000 to 3500 feet south for
late tonight and early Tuesday.
Additional rainfall estimates are:
Orange County and the Inland Empire: 0.20 to 0.40 inch.
San Diego County: 0.50-1.00 inches (coast and valleys), 1-2 inches of
liquid equivalent (mountains) (mostly snow above 4000 feet)
San Diego County deserts: 0.40 to 0.80 inch
San Bernardino County Mountains: 0.25 to 1 inch. (mostly snow)
Coachella Valley and high deserts: 0.05 to 0.15 inch
Overall, rainfall rates are expected to mostly be 0.25 inch or
less per hour, but the rain could be persistent in some areas,
leading to substantial runoff, and ponding of water in poorly
drained and urban areas, especially today and tonight. No river
flooding is forecast at this time, but there is that potential
for San Diego County, especially southern areas, for small streams
and rivers to flood tonight into early Tuesday. There is also a
small chance for significantly more rain than forecast over the
Coachella Valley.
The current RFC forecast for the San Diego River at Fashion Valley
has a crest of 6.5 feet late tonight, below the monitor stage of
7.5 feet. However, the probabilistic river level guidance is
around 9 feet at the 75th percentile and 10 feet at the 10th
percentile. So there is some possibility of the San Diego River
reaching or exceeding monitor level late tonight depending on just
how much rainfall occurs in the basin today and tonight.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 7 AM PST Tuesday for San Bernardino
County Mountains.
Winter Storm Warning until 10 AM PST Tuesday for Riverside
County Mountains-San Diego County Mountains.
PZ...None.
&&
PUBLIC/HYDROLOGY...Adams (Update)/17
AVIATION/MARINE/BEACHES...EAThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 10:51 AM PST | Special Marine Warning | SGX | 39 min |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.